Article

Cardiotoxicity associated with tyrosine kinase inhibitor sunitinib

Harvard University, Cambridge, Massachusetts, United States
The Lancet (Impact Factor: 39.21). 12/2007; 370(9604):2011-9. DOI: 10.1016/S0140-6736(07)61865-0
Source: PubMed

ABSTRACT Sunitinib, a multitargeted tyrosine-kinase inhibitor, which is approved by both US and European Commission regulatory agencies for clinical use, extends survival of patients with metastatic renal-cell carcinoma and gastrointestinal stromal tumours, but concerns have arisen about its cardiac safety. We therefore assessed the cardiovascular risk associated with sunitinib in patients with metastatic gastrointestinal stromal tumours.
We retrospectively reviewed all cardiovascular events in 75 patients with imatinib-resistant, metastatic, gastrointestinal stromal tumours who had been enrolled in a phase I/II trial investigating the efficacy of sunitinib. The composite cardiovascular endpoint was cardiac death, myocardial infarction, and congestive heart failure. We also examined sunitinib's effects on left ventricular ejection fraction (LVEF) and blood pressure. We investigated potential mechanisms of sunitinib-associated cardiac effects by studies in isolated rat cardiomyocytes and in mice.
Eight of 75 (11%) patients given repeating cycles of sunitinib in the phase I/II trial had a cardiovascular event, with congestive heart failure recorded in six of 75 (8%). Ten of 36 (28%) patients treated at the approved sunitinib dose had absolute LVEF reductions in ejection fraction (EF) of at least 10%, and seven of 36 (19%) had LVEF reductions of 15 EF% or more. Sunitinib induced increases in mean systolic and diastolic blood pressure, and 35 of 75 (47%) individuals developed hypertension (>150/100 mm Hg). Congestive heart failure and left ventricular dysfunction generally responded to sunitinib being withheld and institution of medical management. Sunitinib caused mitochondrial injury and cardiomyocyte apoptosis in mice and in cultured rat cardiomyocytes.
Left ventricular dysfunction might be due, in part, to direct cardiomyocyte toxicity, exacerbated by hypertension. Patients treated with sunitinib should be closely monitored for hypertension and LVEF reduction, especially those with a history of coronary artery disease or cardiac risk factors.

Download full-text

Full-text

Available from: Suzanne George, Jun 20, 2015
0 Followers
 · 
202 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Sunitinib, a multi-targeted receptor tyrosine kinase inhibitor (TKI) used for the treatment of renal cell carcinoma and gastrointestinal stromal tumor (GIST), is notorious for cutaneous adverse effects, such as hand-foot skin reaction (HFSR). To explore the underlying mechanism of HFSR, we enrolled 53 sunitinib-treated GIST patients, including 23 HFSR cases, and 30 tolerant controls. Among 29 biomarkers examined, soluble FasL showed significant increase in the plasma, blister fluids, and skin lesions of HFSR patients. The plasma levels of sFasL were significantly correlated with that of sunitinib in HFSR patients. In addition to FasL, augmented expression of Fas and active caspase 3 was also detected in the epidermis of HFSR patients. The increased FasL caused keratinocyte death, as the use of anti-FasL antibody specifically blocked cell apoptosis. Oral administration of sunitinib to mice increased skin susceptibility to mechanical injuries in a dose/time-dependent manner. The administration of sunitinib (40 mg/kg/day) for 4 weeks to mice caused the maximally affected skin area with erosion to ulceration response to tape-stripping.The skin biopsies of mice given sunitinib exhibited increased expression of Fas and FasL in the apoptotic keratinocytes in the epidermis. Our data revealed that Fas/FasL interaction mediates keratinocyte death in sunitinib-induced HFSR.Journal of Investigative Dermatology accepted article preview online, 06 May 2014; doi:10.1038/jid.2014.218.
    Journal of Investigative Dermatology 05/2014; 134(11). DOI:10.1038/jid.2014.218 · 6.37 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Le champ des effets indésirables cardiaques des chimiothérapies s’est étendu avec le développement de nombreux protocoles associant des cytotoxiques classiques et des thérapies ciblées depuis ces 10 dernières années. Leur administration chez de nouvelles populations de patients a considérablement augmenté, notamment chez les patients âgés et chez les patients avec des antécédents cardiovasculaires et/ou coronaires. Selon l’American College of Cardiology et l’American Heart Association (ACC/AHA), les patients recevant une chimiothérapie peuvent être considérés comme appartenant au groupe à risque d’insuffisance cardiaque de stade A. De nombreux anticancéreux systémiques ont des effets indésirables sur le système cardiovasculaire, effets pouvant remettre en cause la poursuite du traitement, entraînant parfois une détérioration de la qualité de vie et pouvant augmenter le risque de mortalité. La cardiotoxicité la plus cliniquement évidente et la mieux connue est celle des anthracyclines. Les autres cytotoxiques associés à un risque important de complications cardiovasculaires comprennent les agents alkylants, comme le 5-fluoro-uracile et le paclitaxel. Des effets indésirables cardiovasculaires sont également associés à l’utilisation de thérapies ciblées, telles que des inhibiteurs de tyrosine kinase : le trastuzumab, le bévacizumab, ou des médicaments utilisés dans le traitement des hémopathies malignes, tels que l’acide tout-trans-rétinoïque et le trioxyde d’arsenic. La complication cardiaque la plus sévère des thérapies anticancéreuses est l’insuffisance cardiaque congestive, liée principalement à l’utilisation des anthracyclines, du cyclophosphamide ou du trastuzumab, le plus souvent à forte dose. L’ischémie myocardique est principalement en relation avec l’exposition à l’interféron et aux antimétabolites. D’autres effets indésirables peuvent survenir tels que l’hypotension, l’hypertension, les arythmies et les troubles de conduction, les péricardites et les complications thromboemboliques.
    La Presse Médicale 01/2013; 42(1):26–39. DOI:10.1016/j.lpm.2012.04.014 · 1.17 Impact Factor
  • Source
    Cardiomyopathies - From Basic Research to Clinical Management, 02/2012; , ISBN: 978-953-307-834-2